Alert archive / Wisconsin / Tornado Warnings in 2024

Tornado Warning 12, NWS La Crosse, WI

June 22, 2024Grant County, Wisconsin

NWS La Crosse, WI issued this tornado warning at Jun 22, 2024, 6:56 PM CDT for Grant County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2024, 6:56 PM CDT (23:56 UTC)
Expired
Jun 22, 2024, 7:15 PM CDT
In force
19 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:13 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WFUS53 KARX 222356
TORARX
WIC043-230015-
/O.NEW.KARX.TO.W.0012.240622T2356Z-240623T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
656 PM CDT Sat Jun 22 2024

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Southeastern Grant County in southwestern Wisconsin...

* Until 715 PM CDT.

* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Sageville, or near Dubuque, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hazel Green, Louisburg, Lock And Dam 11, Sinsinawa, Sandy Hook, and
  Kieler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4254 9064 4256 9066 4257 9066 4258 9068
      4259 9043 4251 9042 4251 9064
TIME...MOT...LOC 2356Z 277DEG 42KT 4254 9066 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Ferguson
2 follow-up statements
588 
WWUS53 KARX 230007
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
707 PM CDT Sat Jun 22 2024

WIC043-230015-
/O.CON.KARX.TO.W.0012.000000T0000Z-240623T0015Z/
Grant WI-
707 PM CDT Sat Jun 22 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN GRANT COUNTY...

At 707 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hazel Green, or 9 miles north of Galena, moving east
at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hazel Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4258 9055 4259 9043 4251 9043 4252 9056
TIME...MOT...LOC 0007Z 273DEG 40KT 4255 9049 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Ferguson
628 
WWUS53 KARX 230014
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
714 PM CDT Sat Jun 22 2024

WIC043-230024-
/O.EXP.KARX.TO.W.0012.000000T0000Z-240623T0015Z/
Grant WI-
714 PM CDT Sat Jun 22 2024

...THE TORNADO WARNING FOR SOUTHEASTERN GRANT COUNTY WILL EXPIRE AT
715 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

&&

LAT...LON 4258 9055 4259 9043 4251 9043 4252 9056
TIME...MOT...LOC 0014Z 277DEG 42KT 4254 9038 

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jun 22, 1:24 PM CDT, 5 hours 32 minutes earlier. Its key messages:

  • One more round of heavy rain is possible this afternoon and evening, with some areas potentially picking up another 2 to 4 inches of rain, with the southern third of the area having the higher relative risk for additional heavy rain.
  • Severe thunderstorms remain possible, again mainly in the southern third of the CWA. Damaging winds remain the primary threat, but a tornado or two cannot be ruled out.
  • After a welcome respite from the rain Sunday and Monday, Monday night and Tuesday may feature additional thunderstorms. Monday night has a Slight Risk (level 2 of 5) for severe thunderstorms.
Area forecast discussion, Jun 22, 1:24 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
124 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

- One more round of heavy rain is possible this afternoon and
evening, with some areas potentially picking up another 2 to 4
inches of rain, with the southern third of the area having the
higher relative risk for additional heavy rain.

- Severe thunderstorms remain possible, again mainly in the southern
third of the CWA. Damaging winds remain the primary threat, but a
tornado or two cannot be ruled out.

- After a welcome respite from the rain Sunday and Monday,
  Monday night and Tuesday may feature additional thunderstorms.
  Monday night has a Slight Risk (level 2 of 5) for severe
  thunderstorms.

&&

.DISCUSSION...
Issued at 120 PM CDT Sat Jun 22 2024

This Afternoon and Evening: Heavy Rain and Flooding, Severe Storm
Potential

18z WV satellite shows an upper trough sliding eastward over W MN
with an area of thunderstorms ahead of this feature. Multiple weak
perturbations are seen in the west-southwesterly flow aloft over the
CWA and extending back toward NE. At the surface, quasi-stationary
front is draped across IA with this feature extending into NE IA/SW
WI. Skies are beginning to modestly clear in NE IA with the
exception of a small area of showers along the US 20 corridor just
to the south of the CWA.

This afternoon, expect yet another round of showers and
thunderstorms to develop in the vicinity of the quasi-stationary
front as a combination of low level convergence, destabilization due
to insolation, and a bit of a cooling aloft ahead of a shortwave
occurs. Additionally, a few showers and thunderstorms may develop in
the northwestern portions of the CWA as the main upper trough
arrives late this afternoon. Once again, the key detail will be
where exactly the surface front will be located for our initial
shower and thunderstorm development this afternoon. Due to the
influence of outflow from our morning storms, only expect the
surface front to push as far north as roughly a Charles City IA to
Richland Center WI axis. With MLCAPE building to 1500 J/kg along and
south of this boundary, 0-6km shear increasing to 35-50 knots as
winds aloft increase, and sfc-500m SRH increasing to 50-100 m2/s2,
both damaging winds and perhaps a tornado or two would be possible
with the thunderstorms. The tornado risk, while present, looks to be
brief as upscale growth should occur relatively quickly as the 0-6km
bulk shear vectors look to be oriented largely along the the axis of
the front. This upscale growth, storm motions out of the west, and
PWAT values continuing to run near or above climatological maximums
suggest that another round of high rain totals and flooding will be
the main risk with the thunderstorms that develop near the surface
front in NE IA and SW WI.

In summary, this afternoon brings a risk for additional flooding,
damaging winds, and perhaps a tornado or two to NE IA and SW WI.
Farther to the northwest, scattered showers and thunderstorms may
occur. With the risk for additional flooding with this activity
being lower due to the progressive movement of the upper trough,
have allowed a large portion of the Areal Flood Watch to expire.

Monday and Tuesday: Next Round of Thunderstorm Potential

Monday into Tuesday, a longwave upper trough looks to advance from
the Canadian Prairies to northern Ontario. With high pressure
building in the eastern CONUS in the wake of an upper trough,
southerly 850mb moist advection looks to resume across the MS
Valley. While better shear and support for ascent looks to be
located to our north, still plausible severe thunderstorms could
occur in our forecast area either Monday night or Tuesday. Indeed,
SPC has issued a Slight Risk (level 2 of 5) for the northern third
of the area for Monday night. Will need to continue to monitor this
period, particularly if the upper trough digs a bit farther south
than currently favored.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1226 PM CDT Sat Jun 22 2024

MVFR ceilings will persist into the evening. There is still some
uncertainty on whether the TAF sites will be impacted a two
shortwave troughs moving through the area from mid-afternoon
into the evening, so kept the visibilities VFR. There may be
some scattered strong to severe storms south of the TAF sites.

Skies will be IFR/MVFR tonight and then become scattered on
Sunday morning.

&&

.HYDROLOGY...
Issued at 124 PM CDT Sat Jun 22 2024

Have cancelled additional parts of the Areal Flood Watch in
southeast Minnesota and west-central Wisconsin as the heavy rain
threat appears diminished for these areas. However, with
additional heavy rainfall possibly bringing another 2 to 4
inches this afternoon across northeast Iowa and southwest
Wisconsin, the Areal Flood Watch continues for these areas
through this evening.

River flooding concerns will last well into next week and
multiple rivers could exceed moderate flood stage if the
rainfall lines up correctly in their basins. Abundant rainfall
fell in the Cedar River basin around Austin, leading to major
flooding in this area. This appears likely to cause major
flooding downstream at Charles City, with exact crest height
dependent on how much additional rainfall falls in the basin
this afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 7 PM CDT this evening for WIZ043-044-053>055-
     061.
MN...None.
IA...Flood Watch until 7 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

DISCUSSION...Ferguson
AVIATION...Boyne
HYDROLOGY...Ferguson
Hazardous weather outlook, Jun 22, 1:32 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
132 PM CDT Sat Jun 22 2024

IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-232245-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant-
132 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Flood Watch for flash flooding and river flooding is in effect
for today due to forecast heavy rain. Please reference this
product for more information.

Severe storms are possible this afternoon and evening that could
bring damaging winds and possibly a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There remains potential for another round of severe thunderstorms
on Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a short time this afternoon
in northeast Iowa and southwest Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-232245-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
132 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Non-severe isolated thunderstorms may develop this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There remains potential for another round of severe thunderstorms
on Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 22, 5:21 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
521 PM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Tstm Wnd Dmg     Dorchester              43.47N 91.51W
06/22/2024                   Allamakee          IA   Emergency Mngr

            Tree blown down.

&&
Local storm report, Jun 22, 5:27 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
527 PM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             Potosi                  42.69N 90.71W
06/22/2024  M0.25 Inch       Grant              WI   Emergency Mngr

&&
Local storm report, Jun 22, 5:59 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
559 PM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Tstm Wnd Dmg     4 N Dickeyville         42.69N 90.58W
06/22/2024                   Grant              WI   Emergency Mngr

            Trees down over road and debris blocking
            roads around Cornelia. Possible tornado
            damage.

&&
Local storm report, Jun 22, 6:04 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
604 PM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Gst     4 S Mount Zion          43.20N 90.74W
06/22/2024  E50 MPH          Crawford           WI   Fire Dept/Rescue

            Reported by Boscobel Fire Dept via Grant Co.
            Emerg Mgmt.

&&
Local storm report, Jun 22, 6:20 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
620 PM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Rain             2 WSW Fillmore          43.74N 92.31W
06/22/2024  M6.18 Inch       Fillmore           MN   Public

            Rainfall total last several days.

&&
Local storm report, Jun 22, 6:43 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
643 PM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     2 W Livingston          42.90N 90.47W
06/22/2024  E52 MPH          Grant              WI   Fire Dept/Rescue

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:50 PM CDTRiver Flood WarningARXCrawford60 hr
Jun 21, 11:35 PM CDTRiver Flood WatchARXJuneau46 hr
Jun 22, 8:55 AM CDTRiver Flood WarningARXJackson58 hr
Jun 22, 9:16 AM CDTRiver Flood WarningARXBuffalo, Trempealeau34 hr
Jun 22, 9:16 AM CDTRiver Flood WarningARXBuffalo, Trempealeau4 days
Jun 22, 11:12 AM CDTRiver Flood WarningARXRichland, Vernon55 hr
Jun 22, 11:12 AM CDTRiver Flood WarningARXVernon56 hr
Jun 22, 11:12 AM CDTRiver Flood WarningARXCrawford65 hr
Jun 22, 11:34 AM CDTRiver Flood WarningARXCrawford, Grant26 days
Jun 22, 11:34 AM CDTRiver Flood WarningARXLa Crosse, Vernon21 days
Jun 22, 4:48 PM CDTSpecial Weather StatementARXCrawford27 min
Jun 22, 5:15 PM CDTTornado WarningARXGrant45 min
Jun 22, 5:19 PM CDTAreal Flood AdvisoryARXCrawford71 min
Jun 22, 5:19 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, Richland56 min
Jun 22, 5:48 PM CDTTornado WarningARXCrawford, Grant, Richland42 min
Jun 22, 6:12 PM CDTAreal Flood AdvisoryARXCrawford, Richland63 min
Jun 22, 6:22 PM CDTFlash Flood WarningARXCrawford, Richland, Vernon3 hr

Nearby

Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.